Alert archive / Maine / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Gray, ME

September 24, 2019Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Sep 24, 2019, 3:31 PM EDT for Somerset County, Maine. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 3:31 PM EDT (19:31 UTC)
Expired
Sep 24, 2019, 5:00 PM EDT
In force
89 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 125 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS51 KGYX 241931
FFWGYX
MEC025-242100-
/O.NEW.KGYX.FF.W.0007.190924T1931Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
331 PM EDT Tue Sep 24 2019

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Southeastern Somerset County in west central Maine...

* Until 500 PM EDT.

* At 331 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pittsfield, Canaan, Hartland, Cornville, Athens, Harmony, Palmyra,
  Saint Albans and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4478 6958 4495 6966 4504 6935 4484 6929

$$

Ekster
1 follow-up statement
531 
WGUS71 KGYX 242054
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
454 PM EDT Tue Sep 24 2019

MEC025-242104-
/O.EXP.KGYX.FF.W.0007.000000T0000Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset ME-
454 PM EDT Tue Sep 24 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SOMERSET COUNTY WILL
EXPIRE AT 500 PM EDT...

The heaviest rain is coming to an end. Please continue to heed any 
remaining road closures.

LAT...LON 4478 6958 4495 6966 4504 6935 4484 6929

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:09 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 24, 3:09 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
309 PM EDT Tue Sep 24 2019

.SYNOPSIS...
An upper level low will bring showers and thunderstorms to the
region this evening. Drier air moves in tomorrow with sunny
skies and seasonable temperatures. Another system will approach
on Thursday, bringing another chance for precipitation to the
area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers have started to develop across the region this afternoon.
Upper level low pressure moving along the Canadian border this
afternoon with attendant trough swinging through the forecast area.
Models have this fairly well covered, especially the stronger
convection near the mid coast and adjacent interior areas. As the
low pressure system pulls off to the north and east this evening,
expect showers and thunderstorms to die off fairly quickly. Decent
radiational cooling over mountain areas should result in some valley
fog.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High pressure moves into the area tomorrow with sunny skies and
seasonable temperatures. Patchy valley fog over the mountains
should burn off quickly tomorrow morning. High pressure remains
in place tomorrow night, with clear skies and overnight low
temperatures in the 50s along the coast and 40s in the
mountains.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Models, especially ECMWF, continue to favor strong ridging over
the ern half of the CONUS thru the long range. 850 MB temps
continue to vary from 6-8C to around 15-16C which runs from
near to well above normal. One weak wave pushes a cold front on
Thursday, with a chance of showers. Friday will be dry and
cooler as high pressure briefly builds in. A shallow 500 MB wave
passes to our N on Saturday, bringing another chc for showers.
High pressure passes to our N Sun-Mon, with another wave and
warm front Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Expect MVFR conditions this evening as showers and
thunderstorms move through the region. Precipitation should come
to an end late this evening. Expect to see some MVFR/IFR
conditions over mountain valleys as fog develops, with VFR
conditions elsewhere. VFR weather then dominates tomorrow and
tomorrow night.

Long Term...Mainly VFR Thu-Sun, with some vly fog possible at
night at KLEB/KHIE, and some tempo restrictions in SHRA Thu and
Sat.

&&

.MARINE...
Short Term...No flags expected.

Long Term...Seas could approach 5 ft in Sw flow late Thu and
again on Saturday, but otherwise SCA conds are not expected.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

Pohl/Cempa
Hazardous weather outlook, Sep 24, 4:03 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
403 AM EDT Tue Sep 24 2019

MEZ007>009-012>014-018>028-NHZ001>015-250815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
403 AM EDT Tue Sep 24 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-250815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
403 AM EDT Tue Sep 24 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 2:41 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Gray ME
241 PM EDT Tue Sep 24 2019

MEZ026>028-241915-
Coastal Waldo-Lincoln-Knox-
241 PM EDT Tue Sep 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOX...SOUTH
CENTRAL WALDO AND EAST CENTRAL LINCOLN COUNTIES...

At 241 PM EDT, a strong thunderstorm was located near Thomaston, or 8
miles west of Rockland, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockland, Camden, Lincolnville, Thomaston, Rockport, Hope, Cushing,
Appleton, Friendship, Union, Waldoboro and Searsmont.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4413 6901 4414 6902 4412 6903 4403 6932
      4413 6940 4435 6913 4416 6891
TIME...MOT...LOC 1841Z 232DEG 28KT 4412 6928
Special weather statement, Sep 24, 2:45 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Gray ME
245 PM EDT Tue Sep 24 2019

MEZ013-014-021-241930-
Southern Franklin-Southern Somerset-Kennebec-
245 PM EDT Tue Sep 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENNEBEC...SOUTH
CENTRAL SOMERSET AND SOUTHEASTERN FRANKLIN COUNTIES...

At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Norridgewock, or 11 miles northwest of Oakland, moving northeast at
15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Waterville, Fairfield, Skowhegan, Oakland, Madison, Clinton,
Belgrade, Norridgewock, Benton, Canaan, Cornville, Smithfield, Rome,
Mercer, Starks, New Sharon and Vienna.

This includes Interstate 95 between mile markers 133 and 139.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4452 6994 4469 7004 4486 6964 4462 6949
TIME...MOT...LOC 1844Z 246DEG 13KT 4464 6990
Local storm report, Sep 24, 3:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 E WARREN              44.12N  69.20W
09/24/2019  M1.00 INCH       KNOX               ME   FIRE DEPT/RESCUE

            PENNY TO QUARTER SIZED HAIL. PILED UP SEVERAL INCHES IN
            SPOTS

&&

EVENT NUMBER GYX1904122

MLE
Special weather statement, Sep 24, 3:17 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gray ME
317 PM EDT Tue Sep 24 2019

MEZ021-022-242000-
Interior Waldo-Kennebec-
317 PM EDT Tue Sep 24 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENNEBEC AND WEST
CENTRAL WALDO COUNTIES...

At 317 PM EDT, a strong thunderstorm was located over China, or 7
miles southeast of Waterville, moving east at 5 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
China, Palermo, Benton, Albion, Freedom, Vassalboro, Montville and
Winslow.

LAT...LON 4440 6957 4448 6964 4460 6949 4444 6931
TIME...MOT...LOC 1917Z 252DEG 5KT 4446 6956
Special weather statement, Sep 24, 3:18 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gray ME
318 PM EDT Tue Sep 24 2019

MEZ014-242000-
Southern Somerset-
318 PM EDT Tue Sep 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...

At 318 PM EDT, a strong thunderstorm was located 10 miles northwest
of Pittsfield, moving northeast at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pittsfield, Canaan, Hartland, Cornville, Athens, Harmony, Palmyra,
Saint Albans and Ripley.

This includes Interstate 95 between mile markers 155 and 156.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4478 6959 4495 6967 4507 6937 4507 6936
      4483 6929
TIME...MOT...LOC 1918Z 234DEG 8KT 4489 6953
Special weather statement, Sep 24, 3:27 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Gray ME
327 PM EDT Tue Sep 24 2019

MEZ022-027-028-242015-
Interior Waldo-Coastal Waldo-Knox-
327 PM EDT Tue Sep 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KNOX AND
SOUTHEASTERN WALDO COUNTIES...

At 327 PM EDT, a strong thunderstorm was located near Camden, moving
northeast at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Belfast, Camden, Lincolnville, Islesboro, Rockport, Hope, Appleton,
Northport, Belmont and Searsmont.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4418 6914 4428 6926 4443 6906 4427 6886
TIME...MOT...LOC 1927Z 240DEG 9KT 4423 6914

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 11:14 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Kennebec, Oxford, Somerset3 hr
Sep 23, 11:28 PM EDTSpecial Weather StatementGYXOxford32 min
Sep 23, 11:56 PM EDTSpecial Weather StatementGYXKennebec34 min
Sep 24, 12:42 AM EDTFlash Flood WarningGYXSomerset2 hr
Sep 24, 12:45 AM EDTAreal Flood AdvisoryGYXFranklin, Somerset3 hr
Sep 24, 4:00 AM EDTSmall Craft Advisory for Hazardous SeasGYX10 hr
Sep 24, 2:23 PM EDTSpecial Weather StatementGYXSagadahoc37 min
Sep 24, 2:29 PM EDTSevere Thunderstorm WarningGYXKennebec, Lincoln, Sagadahoc19 min
Sep 24, 2:41 PM EDTSpecial Weather StatementGYXKnox34 min
Sep 24, 2:45 PM EDTSpecial Weather StatementGYXKennebec45 min
Sep 24, 2:51 PM EDTSevere Thunderstorm WarningGYXKnox, Waldo39 min
Sep 24, 2:53 PM EDTSpecial Marine WarningGYX37 min
Sep 24, 3:17 PM EDTSpecial Weather StatementGYXKennebec43 min
Sep 24, 3:18 PM EDTSpecial Weather StatementGYXWaldo42 min
Sep 24, 3:22 PM EDTAreal Flood AdvisoryGYXFranklin, Kennebec, Somerset113 min
Sep 24, 3:27 PM EDTSpecial Weather StatementGYXWaldo48 min
Sep 24, 3:34 PM EDTSpecial Marine WarningGYX41 min
Sep 24, 3:35 PM EDTSpecial Weather StatementGYXKnox40 min
Sep 24, 3:45 PM EDTSevere Thunderstorm WarningGYXKnox30 min
Sep 24, 4:02 PM EDTSpecial Weather StatementGYXWaldo58 min
Sep 24, 4:39 PM EDTAreal Flood AdvisoryGYXSomerset, Waldo2 hr
Sep 24, 5:51 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset, Waldo3 hr

Nearby

Flash Flood Warnings in Maine, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.